A 47-year-old HIV-positive man is brought to the emergency room because of weakness. The patient has HIV nephropathy and adrenal insufficiency. He takes trimethoprim-sulfamethoxazole for PCP prophylaxis and is on triple-agent antiretroviral treatment. He was recently started on spironolac-tone for ascites due to alcoholic liver disease. Physical examination reveals normal vital signs, but his muscles are diffusely weak. Frequent extrasystoles are noted. He has mild ascites and 1 + peripheral edema. Laboratory studies show a serum creatinine of 2.5 with a potassium value of 7.3 mEq/L. An EKG shows peaking of the T waves and QRS duration of 0.14.
What is the most important immediate treatment?
This patient has life-threatening hyperkalemia as suggested by the ECG changes in association with documented hyperkalemia. Death can occur within minutes as a result of ventricular fibrillation, and immediate treatment is mandatory. Intravenous calcium is given to combat the membrane effects of the hyperkalemia, and measures to shift potassium acutely into the cells must be instituted as well. IV regular insulin 10 units and (unless the patient is already hyperglycemic) IV glucose (usually 25 g) can lower the serum potassium level by 0.5 to 1.0 mEq/L. Nebulized albuterol is often used and is probably more effective than IV sodium bicarbonate. It is crucial to remember that measures to promote potassium loss from the body (Kayexalate, furosemide, or dialysis), although important in the long run, take hours to work. These measures will not promptly counteract the membrane irritability of hyperkalemia. IV normal saline will not lower the serum potassium level. This patient’s hyperkalemia is a result of the combination of CKD and several medications (trimethoprim, spironolactone), which can cause hyperkalemia. Adrenal insufficiency could be playing a role as well. An important aspect of the management of CKD is avoiding drugs that can worsen kidney function or the metabolic effects (hyperkalemia, hyper-phosphatemia, metabolic acidosis) of renal failure.
An 85-year-old man who resides in a nursing home presents with a 3-day history of lower abdominal pain and increasing fatigue and lethargy. He is afebrile, his BP is 160/92, and RR 16. His lungs are clear and his heart examination normal. There is diffuse abdominal tenderness on palpation and a large area of fullness and dullness to percussion starting just below the umbilicus and extending to the suprapubic area. His serum sodium is 130 mEq/L, potassium 4.9 mEq/L, BUN 75 mg/dL, and creatinine is 3.5 mg/dL. His baseline BUN and creatinine were 25 and 1.3 respectively as recently as 1 month ago. A Foley catheter is placed and 1200 cc of urine is obtained.
What will be the likely clinical course for this patient with regard to his renal function?
This patient has obstructive uropathy. With relief of the obstruction due to an enlarged prostate, which was causing bilateral obstruction, it is very likely that renal function will return to baseline over the ensuing week. If an obstruction has been present for 1 to 2 weeks, recovery may be only partial. Obstruction that has lasted several weeks often causes irreversible damage. A nuclear medicine renal scan performed following relief of the obstruction may give an indication of the prognosis. Relief of bilateral obstruction is associated with a post obstructive diuresis. Urine output in this situation can be brisk and may require careful attention to volume status of the patient. In most patients, however, this is associated with appropriate excretion of excess salt and water.
A 73-year-old man undergoes abdominal aortic aneurysm repair. The patient develops hypotension to 80/50 for approximately 20 minutes during the procedure according to the anesthesia record. He received 4 units of packed red blood cells. Postoperatively, his blood pressure is 110/70, heart rate is 110, surgical wound is clean, and a Foley catheter is in place. Over the next 2 days his urine output slowly decreases. His creatinine on post-op day 3 is 3.5 mg/dL (baseline 1.2). His sodium is 140 mEq/L, K 4.6 mEq/L, and BUN 50 mg/dL. Hemoglobin and hematocrit are stable. Urinalysis shows occasional granular casts but otherwise is normal. Urine sodium is 50 mEq/L, urine osmolality is 290 mosmol/L, and urine creatinine is 35 mg/dL. The FeNa (fractional excretion of sodium) based on these data is 3.5.
What is the most likely cause of this patient’s acute renal failure?
This patient with known atherosclerotic disease and a minimally elevated baseline creatinine has suffered a brief period of hypotension and hence renal hypoperfusion. By calculating the fractional excretion of sodium (FeNa) using the data that have been provided (FeNa = Urine sodium • plasma creatinine • 100/plasma sodium • urine creatinine), one can feel more comfortable distinguishing between prerenal azotemia and acute tubular necrosis. If the FeNa is less than 1, the patient likely has prerenal azotemia. If it is over 2, it is more likely that the patient has acute tubular necrosis or some other intrinsic renal disease. The clinical scenario of this patient, along with the high FeNa and the granular (sometimes called “muddy brown”) casts in the urine, all point toward acute tubular necrosis (ATN). Interstitial nephritis more commonly occurs in patients following exposure to certain medications and typically is associated with white blood cells (especially eosinophils) in the urine. This patient may have had recent exposure to a contrast agent, but that has not been mentioned. Glomerulonephritis is unlikely due to the hypotension and the lack of red cell casts on the urinalysis.
A 25-year-old man is referred to you because of hematuria. He noticed brief reddening of the urine with a recent respiratory infection. The gross hematuria resolved, but his physician found microscopic hematuria on two subsequent first-voided morning urine specimens. The patient is otherwise healthy; he does not smoke. His blood pressure is 114/72 and the physical examination is normal. The urinalysis shows 2+ protein and 10 to 15 RBC/hpf, with some dysmorphic erythrocytes. No WBC or casts are seen.
What is the most likely cause of his hematuria?
Dysmorphic erythrocytes and proteinuria suggest a glomerular source of hematuria. The commonest causes of glomerular hematuria in this population are IgA nephropathy (Berger disease) and thin basement membrane disease. Berger disease can cause hypertension or even renal insufficiency; thin basement membrane disease is a benign condition. Berger disease is associated with IgA deposits in the mesangium. Patients with IgA nephropathy often have an exacerbation of their hematuria with intercurrent respiratory illnesses. Acute glomerulonephritis usually occurs a week or two after the sore throat (ie, to give enough time for vigorous antibody production against the streptococcal antigens). Acute glomerulonephritis is usually symptomatic (hypertension, periorbital edema) and is associated with red blood cell casts and an active urinary sediment. Poststreptococcal GN is now a rare condition in the adult population of developed nations. Although urological cancers, kidney stones, and prostatitis are important causes of hematuria (especially in an older or symptomatic patient), they would not cause dysmorphic erythrocytes or protein in the urine.
A 17-year-old man is brought to the emergency room with confusion and incoordination. He is uncooperative and refuses to provide further history. Physical examination reveals an RR of 30; the vital signs are otherwise normal as is the general physical examination. Laboratory values are as follows:
Which of the following is the most likely cause of the acid base disorder?
The patient has a metabolic acidosis. Respiratory compensation is appropriate, and the anion gap is normal. Therefore, he has a hyperchloremic (normal anion gap) metabolic acidosis. Common causes include renal tubular acidosis, bicarbonate loss owing to diarrhea, and mineralocorticoid deficiency. In a metabolic acidosis, the urine pH should be low (ie, the patient should be trying to excrete the excess acid). This patient’s high urine pH is therefore diagnostic of renal tubular acidosis (RTA). Proximal RTA is associated with glycosuria, phosphaturia, and aminoaciduria (Fanconi syndrome). Since the serum phosphorus is normal and glycosuria is absent, proximal RTA is unlikely. GI loss of bicarbonate caused by diarrhea would be associated with an appropriately acidic urine (pH < 5.5). Disorders of the renin-angiotensin-aldosterone system are associated with hyperkalemia, not hypokalemia. The low PCO2 excludes respiratory acidosis. So this patient has a distal RTA, probably because of toluene inhalation (glue sniffing). Toluene can lead to life-threatening metabolic acidosis and hypokalemia.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us